Kansas, 2005

High Wind in Kansas, November 15, 2005

November 15, 2005 · NWS DDC · 3 events in 3 counties and zones

High wind gusts were reported across the area. Gusts of 52 knots were recorded at both the Liberal and Medicine Lodge airports at 0235 and 0450 CST respectively.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High wind gusts were reported across the area. Gusts of 52 knots were recorded at both the Liberal and Medicine Lodge airports at 0235 and 0450 CST respectively. Another gust of 50 knots was observed at the LBL airport at 0455 and finally a gust of 53kt was measured by KSN Weather Lab equipment at the Syracuse JR/SR High School at 2245 CST. All measurements were measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 14, 1:25 PM CST, 13 hours 10 minutes earlier.

Area forecast discussion, Nov 14, 1:25 PM CST, 13 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
125 PM CST MON NOV 14 2005

.DISCUSSION...

DAYS 1-2...
NO MAJOR SURPRISES TODAY AND MAIN QUESTION WILL BE WINDS TONIGHT AND
TOMORROW AS WELL AS CHANCES FOR SOME SNOW.

MODEL MASS FIELDS INITIALIZED NICELY ALOFT AS THE POLAR JET CORE IS
NOW ONSHORE FROM ALASKA TO THE PACIFIC NORTHWEST STATES WITH SEVERAL
WAVES DIGGING SOUTH IN THE BAROCLINIC ZONE. FORECAST REASONING FROM
THE WEEKEND CONTINUES TO LOOK ON THE MARK AND WILL PLAY THE COLD
FRONT THROUGH MY ENTIRE CWA BETWEEN MIDNIGHT AND 6 AM. FORECAST
SOUNDINGS SHOW AT LEAST SOME THERMODYNAMIC INSTABILITY ABOVE THE
FRONT AFTER MIDNIGHT ALONG WITH VERTICAL WIND STRUCTURE SUITABLE FOR
SOME CSI ACTION. AS A RESULT, HAVE INCREASED POPS A BIT AND
MENTIONED SNOW SHOWERS ACROSS THE NORTHERN PORTION OF MY FORECAST
AREA TONIGHT. SOME BANDED CONVECTIVE ELEMENTS ARE LIKELY AND THE
SNOW SHOWERS MAY PRODUCE SOME MODERATE BURSTS THOUGH THEY WILL BE
MOVING TOO FAST FOR SIGNIFICANT ACCUMULATIONS AND GROUND
TEMPERATURES ARE ALSO FAR TO WARM. THE SHOWERS ALOFT WILL HELP TO
TRANSPORT MOMENTUM TO THE GROUND AS WELL SO HAVE UPGRADED OUR HIGH
WIND WATCH TO A WARNING STARTING AT 1 AM AND GOING THROUGH EARLY
AFTERNOON ON TUESDAY.

THE GOING FORECAST IN THE GRIDS LOOKED EXCELLENT AND MADE ONLY SOME
MINOR CHANGES.

DAYS 3-7...
/V LOOP OVER THE PACIFIC SHOWING SEVERAL EMBEDDED WAVES WITH ALL
MODELS TO VARIOUS DEGREES BRING EACH OF THESE WAVES UP OVER THE
WRN CONUS RIDGE INTO THE PLAINS DURING THE 3-7 DAY TIME FRAME.
MODELS DISAGREEING IN TIMING AND STRENGTH OF THESE WAVES, BUT ALL
AGREE SOMETHING WILL MOVE ALONG OUR NW FLOW LATE WEEK AND EACH
SUCCESSIVE WAVE A LITTLE FURTHER EAST THAN THE LAST ONE AS THE WEST
COAST UPPER RIDGE SLOWLY BEGINS TO SHIFT EASTWARD. SINCE MOISTURE
APPEARS LACKING LATE WEEK THE MAIN QUESTION WILL BE TEMPS.

WITH THE ECMWF/GFS BOTH IS FAIRLY GOOD AGREEMENT WITH THE NEXT UPPER
TROF LATE THURSDAY PLAN ON COOLING TEMPS SOME ON FRIDAY AS A
REENFORCEMENT OF COOLER AIR SPREADS INTO KS...MORE SO IN THE EAST
THAN WEST. OTHERWISE THE WARMING TREND AS WE HEAD INTO THE WEEKEND
STILL LOOKING ON TRACK BUT WILL BE A BIT MORE CONSERVATIVE TOWARDS
DAY 7 AS ANOTHER PUSH OF COOL AIR INVADES THE GREAT LAKES AND
MISSISSIPPI VALLEY. NOT SURE HOW FAR WEST THIS NEXT ROUND OF COOLER
AIR WILL MAKE IT. AT THIS TIME JUST LOOKS LIKE A GLANCING BLOW TO
OUR EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  30  45  17  45 /  40   0   0   0
GCK  28  43  15  47 /  30   0   0   0
EHA  29  43  16  49 /  20   0   0   0
LBL  30  44  18  48 /  20   0   0   0
HYS  30  44  17  42 /  60   0   0   0
P28  36  47  20  44 /  40  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING 1 AM TONIGHT
THRU 1 PM TOMORROW. KSZ030-031-043>046-061>066-074>081-084>090.

&&

JOHNSON/BURGERT
Hazardous weather outlook, Nov 14, 5:23 AM CST, 21 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
523 AM CST MON NOV 14 2005

KSZ030-031-043>046-061>066-074>081-084>090-151100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
523 AM CST MON NOV 14 2005 /423 AM MST MON NOV 14 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG, FAST MOVING COLD FRONT WILL MOVE THROUGH SOUTHWEST KANSAS
THIS EVENING. STRONG NORTH WINDS WILL DEVELOP BEHIND THE FRONT. A HIGH
WIND WATCH IS IN EFFECT FOR THE AREA TONIGHT AND THROUGH TUESDAY AS
SUSTAINED WIND SPEEDS OF 30 TO 40 MPH AND GUSTS UP TO 60 MPH COULD
OCCUR. THE STRONG NORTH WINDS WILL PRODUCE HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY NORTH WINDS AT 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL OCCUR
THROUGH MUCH OF THE DAY TUESDAY. THE GUSTY WINDS SHOULD BE DIMINISHING
TO AROUND 15 TO 25 MPH TOWARD SUNSET. THE PROBABILITY OF HAZARDOUS
WEATHER WILL BE LOW THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR WIND OR WIND DAMAGE INFORMATION TONIGHT
AND TUESDAY.

GERARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Seward

When
November 15, 2:35 AM CST to 10:45 PM CST
Where
Seward forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Barber

When
November 15, 2:35 AM CST to 10:45 PM CST
Where
Barber forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
November 15, 2:35 AM CST to 10:45 PM CST
Where
Hamilton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485832, 5485833, 5485834.